Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 32, NWS Springfield, MO

May 22, 2020Greene County, Missouri

NWS Springfield, MO issued this flash flood warning at May 22, 2020, 7:00 AM CDT for Greene County, Missouri. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2020, 7:00 AM CDT (12:00 UTC)
Expired
May 22, 2020, 1:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Greene County, MO

The radar

The Springfield radar (KSGF), 7 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 7:00 AM CDTHEAVY RAIN 3.85 Sse Willard, MOCORRECTS PREVIOUS HEAVY RAIN REPORT FROM 5 SSE WILLARD. NATIONAL WEATHER SERVICE OFFICE IN SPRINGFIELD MISSOURI REPORTS 3.80 INCHES OF RAINFALL.
May 22, 7:00 AM CDTHEAVY RAIN 3.85 Sse Willard, MONATIONAL WEATHER SERVICE OFFICE IN SPRINGFIELD MISSOURI REPORTS 3.8 INCHES OF RAINFALL.
May 22, 7:35 AM CDTFLASH FLOOD5 Wnw Springfield, MO2 CARS STALLED IN 2.5 FEET OF WATER ON CHESTNUT NEAR HAZELTINE ROAD.
May 22, 8:15 AM CDTFLASH FLOOD4 W Springfield, MOSEVERAL FEET OF WATER OVER FARM RD 146 AT WILSONS CREEK.
May 22, 8:15 AM CDTFLASH FLOOD6 W Springfield, MOROAD CLOSED AT FARM RD 140 AND FARM RD 115 AT HASELTINE BRANCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WGUS53 KSGF 221200
FFWSGF
MOC077-221800-
/O.NEW.KSGF.FF.W.0032.200522T1200Z-200522T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
700 AM CDT Fri May 22 2020

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southwestern Greene County in southwestern Missouri...

* Until 100 PM CDT Friday.

* At 659 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The Springfield Weather 
  Forecast Office measured 3.8 inches of rain over the last 4 hours. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Springfield...                    Republic...
  Battlefield...                    Willard...
  Ash Grove...                      Brookline...
  Glidewell...                      Bois D'arc...
  Galloway...                       

This warning includes but is not limited to the following low water
crossings...
Scenic Avenue in southwest Springfield...
East Buena Vista Road at Ward Branch south of Springfield...
Farm Road 164 at The James River just east of Springfield...
Farm Road 156 at Wilsons Creek southwest of Springfield...
and Farm Road 146 at Wilsons Creek southwest of Springfield.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3710 9361 3728 9361 3728 9362 3731 9363
      3733 9362 3732 9331 3725 9320 3713 9319
      3709 9325 3709 9353

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Perez
2 follow-up statements
548 
WGUS73 KSGF 221256
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
756 AM CDT Fri May 22 2020

MOC077-221800-
/O.CON.KSGF.FF.W.0032.000000T0000Z-200522T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene MO-
756 AM CDT Fri May 22 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FRIDAY
FOR SOUTHWESTERN GREENE COUNTY...

At 752 AM CDT, media and law enforcement report heavy rain across 
Greene County in the Springfield area is resulting in flooding. The 
Weather Forecast Office in Springfield measured 3.8 inches of rain 
in 4 hours. Flash flooding is already occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Springfield...                    Republic...
Battlefield...                    Willard...
Ash Grove...                      Brookline...
Glidewell...                      Bois D'arc...
Galloway...                       

This warning includes but is not limited to the following low water
crossings...
Scenic Avenue in southwest Springfield...
East Buena Vista Road at Ward Branch south of Springfield...
Farm Road 164 at The James River just east of Springfield...
Farm Road 156 at Wilsons Creek southwest of Springfield...
and Farm Road 146 at Wilsons Creek southwest of Springfield.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3710 9361 3728 9361 3728 9362 3731 9363
      3733 9362 3732 9331 3725 9320 3713 9319
      3709 9325 3709 9353

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Perez
164 
WGUS73 KSGF 221802
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
102 PM CDT Fri May 22 2020

MOC077-221810-
/O.EXP.KSGF.FF.W.0032.000000T0000Z-200522T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene MO-
102 PM CDT Fri May 22 2020

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GREENE COUNTY HAS
EXPIRED...

The Flash Flood Warning has been replaced by an areal Flood Warning. 
Residual flooding will continue through tonight and into Saturday. 
Therefore, please continue to heed any remaining road closures.

LAT...LON 3710 9361 3728 9361 3728 9362 3731 9363
      3733 9362 3732 9331 3725 9320 3713 9319
      3709 9325 3709 9353

$$

Albano

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 22, 6:14 AM CDT, 46 minutes earlier.

Area forecast discussion, May 22, 6:14 AM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
614 AM CDT Fri May 22 2020

.SYNOPSIS...
Issued at 240 AM CDT Fri May 22 2020

Convection has started developing over the area over the western
CWA on the edge of higher 850 mb winds out of the south-southwest.
On a regional level, a thunderstorm complex was pushing southeast
out of southwest Kansas and into western Oklahoma. There are a lot
of mesoscale features at play with todays forecast which will make
things messy. Main focus will be trying to sort through all the
differing solutions for potential severe storms this afternoon and
evening. Secondary focus will be with additional rain chances
later this weekend into next week which may lead to flooding
concerns.

&&

.SHORT TERM...(Today and tonight)
Issued at 240 AM CDT Fri May 22 2020

We are expecting the current convection to continue through the
rest of the night sliding to the east. This convection is not
expected to be severe, but will have some lightning and heavy rain
associated with it. Some training cells may produce a localized
flood risk.

MCS to the west will most likely shift into the area by 12-14z and
then shift east across the area through the day. Main
redevelopment in the afternoon/evening will be possible if the
convection can clear out and instability can redevelop. The main
shortwave will be swinging northeast from southeast Kansas and
into northern MO by 06z with ridging building in behind this
shortwave during the overnight. Believe precipitation chances will
decrease significantly after midnight.

Models develop some decent instability in the southwest portion of
the CWA later in the afternoon in the wake of this mornings
conveciton along with some 35-45 kts of 0-6km bulk shear. The most
intense instability will remain southwest of the area and we are
expecting the better severe weather risk there. However, we can
still get some strong to severe storms if the instability
materializes this afternoon/evening for some large hail and
damaging winds.

.LONG TERM...(Saturday through Thursday)
Issued at 240 AM CDT Fri May 22 2020

Not a big focus for thunderstorm organization Saturday into
Saturday night in the wake of the shortwave, however can't rule
out some diurnal convection given the instability. As the next
wave approaches from the west on Sunday, our chances of
thunderstorms will be on the increase along with the risk of heavy
rain and higher flood potential. With a strong upper ridge setting
up in the east, a low will likely close off to the west of the
area with several waves of energy cycling the low through our CWA
from Monday night through at least Thursday. With the recent heavy
rains from last week, we may be looking at a flood potential again
next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 611 AM CDT Fri May 22 2020

For the 12z TAFS...convection has been ongoing for much of the
overnight hours, mainly affecting the BBG/SGF sites so far. Will
also be affecting the JLN site shortly as newly developing
convection out ahead of the main MCS to the west begins to move
in. Most of this activity will affect the areas this morning.
There is the possibility of redevelopment later this afternoon
ahead of an MCV. Generally expecting MVFR and IFR conditions
within the convection and MVFR to VFR outside of the convection.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, May 22, 3:55 AM CDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
355 AM CDT Fri May 22 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
355 AM CDT Fri May 22 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

  Several rounds of thunderstorms are expected today into
  tonight. If enough instability can develop this afternoon after
  this mornings rounds of thunderstorms, then some severe storms
  will be possible by the late afternoon into the evening. Large
  hail to the size of golf balls, damaging wind in excess of 60
  mph and isolated tornadoes will all be possible. The best chance
  of severe storms will be over the southwestern portion of
  Missouri into southeast Kansas.

  In addition to the potential of severe weather, the several
  rounds of thunderstorms will likey produce heavy rain and if
  thunderstorms can train across the same locations, localized
  flooding will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  There will be at least a chance of thunderstorms on nearly a
  daily basis from the weekend into the first half of next week.
  Heavy rain and flooding will also be possible as the ground
  remains fairly saturated from the heavy rainfall next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:55 AM CDTAreal Flood WarningSGFChristian, Greene, Stone, Taney7 hr
May 22, 8:44 AM CDTSpecial Weather StatementSGFJasper, McDonald, Newton61 min
May 22, 8:48 AM CDTSpecial Weather StatementSGFVernon57 min
May 22, 9:36 AM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, McDonald, Newton39 min
May 22, 10:06 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence24 min
May 22, 10:28 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Dade, Greene, Lawrence, Stone and 1 more47 min
May 22, 12:07 PM CDTSevere Thunderstorm WarningSGFOzark23 min
May 22, 12:59 PM CDTAreal Flood WarningSGFGreene22 hr
May 22, 1:07 PM CDTAreal Flood WarningSGFOzark, Taney24 hr
May 22, 4:46 PM CDTAreal Flood AdvisorySGFBarry, Lawrence18 hr

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.